Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 5, NWS Bismarck, ND

May 17, 2018Emmons County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 17, 2018, 4:52 PM CDT for Emmons County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2018, 4:52 PM CDT (21:52 UTC)
Expired
May 17, 2018, 5:37 PM CDT
In force
45 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Emmons County, ND

The radar

The Bismarck radar (KBIS), 87 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 4:03 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-315 J/kg
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

238 
WUUS53 KBIS 172152
SVRBIS
NDC029-172300-
/O.NEW.KBIS.SV.W.0005.180517T2152Z-180517T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
452 PM CDT THU MAY 17 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southern Emmons County in south central North Dakota...

* Until 600 PM CDT

* At 452 PM CDT, a severe thunderstorm was located 10 miles east of
  Fort Yates, moving east at 30 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will be near,
  Westfield around 510 PM CDT. 
  Strasburg around 520 PM CDT. 
  Hague around 530 PM CDT. 

Other locations impacted by this severe thunderstorm include Hull.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4597 10051 4599 10052 4602 10057 4615 10060
      4629 9994 4614 9989 4597 9989 4595 10051
TIME...MOT...LOC 2152Z 258DEG 26KT 4607 10042 

HAIL...1.00IN
WIND...<50MPH
 
$$

SIMOSKO
3 follow-up statements
117 
WWUS53 KBIS 172202
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
502 PM CDT THU MAY 17 2018

NDC029-172300-
/O.CON.KBIS.SV.W.0005.000000T0000Z-180517T2300Z/
Emmons ND-
502 PM CDT THU MAY 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHERN EMMONS COUNTY...

At 502 PM CDT, a severe thunderstorm was located 6 miles northwest of
Westfield, or 13 miles south of Linton, moving east at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Westfield around 510 PM CDT. 
  Strasburg around 520 PM CDT. 
  Hague around 530 PM CDT. 

Other locations impacted by this severe thunderstorm include Hull.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4617 10049 4629 9994 4614 9989 4597 9989
      4596 10040
TIME...MOT...LOC 2202Z 258DEG 26KT 4609 10031 

HAIL...1.00IN
WIND...<50MPH
 
$$

SIMOSKO
625 
WWUS53 KBIS 172218
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
518 PM CDT THU MAY 17 2018

NDC029-172300-
/O.CON.KBIS.SV.W.0005.000000T0000Z-180517T2300Z/
Emmons ND-
518 PM CDT THU MAY 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN EMMONS COUNTY...

At 517 PM CDT, a severe thunderstorm was located near Westfield, or
14 miles south of Linton, moving east at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Hague around 530 PM CDT. 

Other locations impacted by this severe thunderstorm include Hull.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4596 10023 4619 10026 4624 10016 4629 9994
      4614 9989 4597 9989
TIME...MOT...LOC 2217Z 268DEG 34KT 4607 10014 

HAIL...1.00IN
WIND...<50MPH
 
$$

HARGROVE
100 
WWUS53 KBIS 172237
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
537 PM CDT THU MAY 17 2018

NDC029-172247-
/O.CAN.KBIS.SV.W.0005.000000T0000Z-180517T2300Z/
Emmons ND-
537 PM CDT THU MAY 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EMMONS COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central North Dakota.

LAT...LON 4596 10023 4619 10026 4624 10016 4629 9994
      4614 9989 4597 9989
TIME...MOT...LOC 2230Z 258DEG 26KT 4610 9992 

$$

HARGROVE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:18 PM CDT, 34 minutes earlier.

Area forecast discussion, May 17, 4:18 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
418 PM CDT Thu May 17 2018

.UPDATE...
Issued at 408 PM CDT Thu May 17 2018

Issued Severe Thunderstorm Watch 102 valid through 03 UTC for
Sioux, Emmons, Dickey and McIntosh counties. At this time,
significant cloud cover across southwest North Dakota will be a
limiting factor to the severe threat for these areas, however,
this will be closely monitored.

&&

.SHORT TERM...(This evening through Friday)
Issued at 237 PM CDT Thu May 17 2018

Convection ongoing with the morning activity cooling the surface
temperatures resulting in added Convective inhibition to overcome.
Currently teh thunderstorms over south central North dakota appear
to be elevated and less of a severe threat as a result of the
cooling.

Tonight, the thunderstorm complex expected to form over western
South Dakota will move northeast into Southwest and south central
North Dakota this evening and overnight and abundant rainfall
still expected across central North Dakota tonight. Isolated
severe potential still remains in place later this evening and
overnight.

Storm total rainfall of 1 to 2 inches still looks reasonable with
the abundant PW that models see. Overnight lows in the lower 40s
northwest to around 60 southeast.

Friday will see the best chance move north then diminish by
evening.

.LONG TERM...(Friday night through Thursday)
Issued at 237 PM CDT Thu May 17 2018

Scattered frost is still possible Saturday morning and Sunday
morning as a cold high pressure moves into the region. This may
eventually require a frost advisory for portions of teh north
central and southwest. Highs both days should be in the 60s to
lower 70s.

After that a slow moderating trend into the 70s will be seen
through the end of the week with slight chances for showers and
thunderstorms Wednesday and Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1234 PM CDT Thu May 17 2018

Numerous strong to severe thunderstorms across southwest and south
central North Dakota late this afternoon will continue into the
early evening. Additional rain showers and thunderstorms will
develop across most of western and central North Dakota overnight.
MVFR/IFR conditions in precipitation possible. MVFR/IFR stratus
will continue to develop across northwest and north central North
Dakota this afternoon through tonight.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...PA
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...KS
Hazardous weather outlook, May 17, 3:19 PM CDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
319 PM CDT Thu May 17 2018

NDZ001>005-009>013-182030-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-
319 PM CDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and evening. Some could
be strong with winds up to 50 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms are possible Friday. Severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

NDZ017>023-025-031>037-040>048-050-051-182030-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
319 PM CDT Thu May 17 2018 /219 PM MDT Thu May 17 2018/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms are possible along and south of
Highway 200. The main hazards will be large hail up to golfball
size and damaging wind gusts up to 70 mph. A few tornadoes and
very heavy rainfall are also possible with severe storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible southeast on Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will likely be needed this afternoon and evening
along and south of Highway 200.

waa

In the hours before

Special weather statement, May 17, 2:48 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Bismarck ND
248 PM CDT THU MAY 17 2018

NDZ036-037-046>048-050-172030-
La Moure ND-Kidder ND-Logan ND-McIntosh ND-Stutsman ND-Emmons ND-
248 PM CDT THU MAY 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LAMOURE...
SOUTHEASTERN KIDDER...LOGAN...NORTHERN MCINTOSH...EAST CENTRAL EMMONS
AND SOUTHERN STUTSMAN COUNTIES UNTIL 330 PM CDT...

At 248 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Medina to near Strasburg.
Movement was east at 35 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Jamestown, Napoleon, Medina, Wishek, Strasburg, Gackle, Tappen,
Streeter, Buchanan, Spiritwood Lake, Cleveland, Lehr, Eldridge,
Sydney, Windsor, Fredonia, Crystal Springs, Chase Lake, Burnstad and
Danzig.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4612 10021 4705 9949 4714 9847 4607 9924
TIME...MOT...LOC 1948Z 262DEG 30KT 4696 9941 4616 10009

SIMOSKO
Special weather statement, May 17, 3:25 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Bismarck ND
325 PM CDT THU MAY 17 2018

NDZ047-050-172100-
Logan ND-McIntosh ND-
325 PM CDT THU MAY 17 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LOGAN AND MCINTOSH
COUNTIES UNTIL 400 PM CDT...

At 325 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wishek, or 18 miles northwest of Ashley, moving northeast at 40 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Ashley, Wishek, Lehr, Fredonia, Burnstad, Danzig, Green Lake and
Beaver Lake State Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4602 9988 4628 9988 4629 9992 4634 9992
      4660 9914 4613 9900 4600 9901
TIME...MOT...LOC 2025Z 243DEG 37KT 4626 9960

HARGROVE
Local storm report, May 17, 3:49 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
349 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       BELCOURT                48.84N 99.74W
05/17/2018  M0.75 INCH       ROLETTE            ND   OTHER FEDERAL

&&
Local storm report, May 17, 3:52 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
352 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             3 S ASHLEY              45.99N 99.37W
05/17/2018  E1.75 INCH       MCINTOSH           ND   PUBLIC

            MOSTLY DIME AND NICKEL WITH A FEW GOLFBALL.

&&
Local storm report, May 17, 4:15 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
415 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             SELFRIDGE               46.05N 100.93W
05/17/2018  E1.00 INCH       SIOUX              ND   PUBLIC

            HEAVY RAINFALL AND QUARTER SIZED HAIL.

&&

KS
Local storm report, May 17, 4:40 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
440 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HEAVY RAIN       2 NE JAMESTOWN          46.93N 98.69W
05/17/2018  M0.87 INCH       STUTSMAN           ND   ASOS

            RAINFALL SINCE 9 AM CDT TODAY. STILL
            RAINING.

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 9:06 PM CDTSpecial Weather StatementBISSlope24 min
May 16, 11:58 PM CDTSpecial Weather StatementBISWilliams47 min
May 17, 12:17 AM CDTSpecial Weather StatementBISWilliams43 min
May 17, 1:55 AM CDTSpecial Weather StatementBISWilliams50 min
May 17, 2:37 AM CDTSpecial Weather StatementBISBowman38 min
May 17, 3:15 AM CDTSpecial Weather StatementBISBowman45 min
May 17, 5:36 AM CDTSpecial Weather StatementBISAdams39 min
May 17, 7:15 AM CDTSpecial Weather StatementBISAdams45 min
May 17, 8:09 AM CDTSpecial Weather StatementBISWard36 min
May 17, 8:18 AM CDTSpecial Weather StatementBISLaMoure42 min
May 17, 8:26 AM CDTSpecial Weather StatementBISDickey49 min
May 17, 8:33 AM CDTSpecial Weather StatementBISMcHenry42 min
May 17, 8:41 AM CDTSevere Thunderstorm WarningBISMcHenry64 min
May 17, 8:49 AM CDTSpecial Weather StatementBISRenville41 min
May 17, 9:54 AM CDTSpecial Weather StatementBISBottineau51 min
May 17, 10:25 AM CDTSpecial Weather StatementBISLaMoure50 min
May 17, 10:43 AM CDTSpecial Weather StatementBISMorton47 min
May 17, 11:04 AM CDTSpecial Weather StatementBISMcIntosh41 min
May 17, 11:52 AM CDTSpecial Weather StatementBISEmmons38 min
May 17, 2:48 PM CDTSpecial Weather StatementBISLogan, McIntosh, Stutsman42 min
May 17, 3:25 PM CDTSpecial Weather StatementBISLogan, McIntosh35 min
May 17, 3:26 PM CDTSevere Thunderstorm WarningBISSioux64 min
May 17, 3:36 PM CDTSevere Thunderstorm WarningBISDickey, Logan, McIntosh54 min
May 17, 5:27 PM CDTSevere Thunderstorm WarningBISGrant, Sioux36 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.